Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 135, NWS Pueblo, CO

August 29, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 1997, 3:51 PM MDT for Las Animas County, Colorado. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1997, 3:51 PM MDT (21:51 UTC)
Expired
Aug 29, 1997, 5:10 PM MDT
In force
79 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 292152 RRA
SVRPUB
COC071-292310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
351 PM MDT FRI AUG 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 510 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY SOUTH OF HIGHWAY 160 EAST OF BRANSON THROUGH 510 PM

* AT 350 PM RADAR SHOWED A SEVERE STORM 10 MILES SOUTH OF KIM MOVING
  NORTHEAST AT 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:50 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 29, 1:50 PM MDT, 2 hours 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
148 PM MDT FRI AUG 29 1997

CHALLENGE TNGT IS COVERAGE OF EVNG THUNDERSTORMS.  SATELLITE AND WSR-88D
SHOWING WIDESPREAD CONVECTION FIRING UP OVER THE MTNS AND MOVG EWRD OVER
THE FTHLLS.  SHORTWAVE THAT AFFECTED ERN CO MAY BE HINDERING CONVECTION
ACROSS SE PLAINS AS ATMOSPHERE RECOVERS WITH TEMPS RUNNING BEHIND
YESTERDAYS READINGS AT THIS TIME.  HOWEVER...OUTFLOW BNDRYS REMAINING
WILL LIKELY PROVIDE THE FOCUS FOR ADDITIONAL CONVECTION LATE THIS AFTN
AND THIS EVNG ACROSS THE SE PLAINS ONCE CURRENT TSTMS BNDRYS INTERACT
WITH THEM.  JUICIEST MOISTURE REMAINING OVER KS WITH TEMPS IN THE LWR 90S
AND DEWPOINTS IN THE LWR 60S...WITH HIGHEST CAPES THERE.  WILL WAIT TO
DECIDE ABOUT INCLUDING MENTION OF SEVERE IN FORECAST THIS EVNG.  MOST
AREAS EXPECTED TO SEE SCT TSTMS THIS EVNG WITH MOIST ATMOSPHERE FROM
PLUME AND WEAK SHORTWAVES IN WRLY FLOW ALOFT.  500 TEMPS HAVE COOLED
SO LAPSE RATES MUCH MORE IMPRESSIVE TODAY THAN PAST FEW DAYS.   SR

In the hours before

Special weather statement, Aug 29, 2:36 PM MDT, 1 hour 15 minutes before
COZ081-292240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORM DEVELOPING ACROSS BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS BACA COUNTY SOUTH OF HIGHWAY
160 AND WEST OF HIGHWAY 287/385 THROUGH 315 PM.  THIS THUNDERSTORM
WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING.

AT 235 PM...DOPPLER RADAR SHOWED THE STORM LOCATED 17 MILES
SOUTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

SR
Special weather statement, Aug 29, 2:37 PM MDT, 1 hour 14 minutes before
COZ081-292240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORM DEVELOPING ACROSS BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS BACA COUNTY SOUTH OF HIGHWAY
160 AND WEST OF HIGHWAY 287/385 THROUGH 315 PM.  THIS THUNDERSTORM
WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING.

AT 235 PM...DOPPLER RADAR SHOWED THE STORM LOCATED 17 MILES
SOUTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORpE IT REACHES
YOUR AREA.

SR
Special weather statement, Aug 29, 3:00 PM MDT, 51 minutes before
COZ071-072-292305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORM NORTHEAST OF COLORADO SPRINGS...

A STRONG THUNDERSTORM WILL MOVE ACROSS BLACK FOREST IN EL PASO
COUNTY THROUGH AT LEAST 320 PM...THEN OVER OPEN COUNTRY EAST OF BLACK
FOREST THROUGH 345 PM. THIS STORM WILL PRODUCE RAINFALL AMOUNTS UP
TO 1 INCH PER HOUR... SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS
UP TO 45 MPH.

AT 259 PM...DOPPLER RADAR SHOWED THE STORM AT BLACK FOREST...OR 15
MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS.  MOVEMENT WAS EAST AT
20 MPH.

SR
Special weather statement, Aug 29, 3:01 PM MDT, 50 minutes before
COZ071-072-292305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORM NORTHEAST OF COLORADO SPRINGS...

A STRONG THUNDERSTORM WILL MOVE ACROSS BLACK FOREST IN EL PASO
COUNTY THROUGH AT LEAST 320 PM...THEN OVER OPEN COUNTRY EAST OF BLACK
FOREST THROUGH 345 PM. THIS STORM WILL PRODUCE RAINFALL AMOUNTS UP
TO 1 INCH PER HOUR... SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS
UP TO 45 MPH.

AT 259 PM...DOPPLER RADAR SHOWED THE STORM AT BLACK FOREST...OR 15
MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS.  MOVEMENT WAS EAST AT
20 MPH.

SR
Special weather statement, Aug 29, 3:44 PM MDT, 7 minutes before
COZ073-074-292250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN HUERFANO AND
SOUTHERN PUEBLO COUNTIES...

STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HUERFANO AND SOUTHERN
PUEBLO COUNTIES THROUGH 445 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING.

AT 340 PM...PUEBLO DOPPLER RADAR INDICATED TWO CLUSTERS OF
STORMS...ONE 20 MILES NORTHEAST OF WALSENBURG...THE OTHER 10 MILES
SOUTHEAST OF COLORADO CITY. THESE STORMS WERE MOVING TO THE
NORTHEAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 29, 3:45 PM MDT, 6 minutes before
COZ073-074-292250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT FRI AUG 29 1997

...STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN HUERFANO AND
SOUTHERN PUEBLO COUNTIES...

STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HUERFANO AND SOUTHERN
PUEBLO COUNTIES THROUGH 445 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING.

AT 340 PM...PUEBLO DOPPLER RADAR INDICATED TWO CLUSTERS OF
STORMS...ONE 20 MILES NORTHEAST OF WALSENBURG...THE OTHER 10 MILES
SOUTHEAST OF COLORADO CITY. THESE STORMS WERE MOVING TO THE
NORTHEAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT ~IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.